Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 241, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 27, 2002, 3:19 PM EDT for Preston County, West Virginia. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 27, 2002, 3:19 PM EDT (19:19 UTC)
- Expired
- Sep 27, 2002, 4:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 27, 3:40 PM EDT | Thunderstorm Wind | Rowlesburg, WV | Thunderstorm winds downed several large trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 438 m²/s²
- 0-3 km storm-relative helicity
- 577 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
048 WUUS51 KPBZ 271919 SVRPBZ WVC077-272000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 319 PM EDT FRI SEP 27 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PRESTON COUNTY IN WEST VIRGINIA * UNTIL 400 PM EDT * AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF ROWLESBURG...MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR KINGWOOD AT 325 PM... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 3:15 PM EDT, 4 minutes earlier.
Area forecast discussion, Sep 27, 3:15 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 315 PM EDT FRI SEP 27 2002 WILL CANCEL FLOOD WATCH WITH THIS PACKAGE. LAST BANDS OF RAIN MOVING THROUGH AS REMAINS OF ISIDORE MOVING THRU NW PA ATTM. WILL KEEP IN GUSTY THUNDERSTORM IN SRN TIERS THIS EVENING AND WORD LIKELY EARLY WITH DECREASING POPS TO THE WEST. DID NOT MENTION FOG AS WIND SHOULD STAY OUT OF THE NW BETWEEN 10 AND 15 MPH. RIDGE BUILDING ON SATURDAY. SHOULD BE SOME CLOUDS AS MOISTURE SLOW TO PULL OUT THOUGH LATE IN DAY SHOULD CLEAR. RIDGE IN CONTROL THROUGH MONDAY WITH MOSTLY SUNNY SKIES THOUGH COULD BE SOME HIGH CLOUDINESS AS FLOW BECOMES SW ON MONDAY AND TUESDAY. NEXT CHANCE PRECIP LATER ON TUESDAY AS FRONT APPROACHES FROM THE NW. LAYS OUT BY MIDWEEK AND AWAITING FURTHER DEVELOPMENT INVOLVING LILY MOVING OUT OF THE GULF. .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Special weather statement, Sep 27, 12:45 PM EDT, 2 hours 34 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-271930- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1245 PM EDT FRI SEP 27 2002 ...THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS THE AREA. ALTHOUGH THE CHANCE OF SEVERE WEATHER IS LIMITED...IF IT OCCURS...IT IS A LITTLE MORE LIKELY ACROSS SOUTHERN PENNSYLVANIA FROM UNIONTOWN EAST...WESTERN MARYLAND AND NORTHERN WEST VIRGINIA...BASICALLY EAST OF MORGANTOWN. WINDS ALOFT FROM THE REMNANTS OF ISIDORE ARE STRONG. EVEN A SMALL THUNDERSTORM COULD TAP THESE WINDS AND PRODUCE A BRIEF PERIOD OF STRONG GUSTY WINDS OR EVEN A BRIEF...WEAK TORNADO. SKYWARN ACTIVATION IS POSSIBLE THIS AFTERNOON.
Special weather statement, Sep 27, 2:59 PM EDT, 20 minutes before
MDZ001-WVZ023-041-271945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 259 PM EDT FRI SEP 27 2002 ...THUNDERSTORMS WITH GUSTY WINDS HEADER FOR NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND... A BAND OF THUNDERSTORMS WAS MOVING ACROSS CENTRAL WEST VIRGINIA AND WILL BE PUSHING INTO TUCKER COUNTY BETWEEN 315 PM AND 330 PM. THE LINE WILL CONTINUE NORTHEAST AT NEARLY 50 MPH AND MOVE INTO SOUTHERN PRESTON COUNTY AROUND 325 PM AND THEN GARRETT COUNTY ABOUT 330 PM TO 345 PM. BE ALERT FOR GUSTY WINDS TO NEAR 40 MPH AND HEAVY DOWNPOURS.
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.